MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 5-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 5-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10003-510
Medical Device Problem Codes Failure to Osseointegrate (1863); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Arthralgia (2355); Inadequate Osseointegration (2646)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a uka had been performed on an unspecified date with an engage partial knee system, the patient experienced pain.A revision surgery was conducted to address the adverse event.Current health status is unknown.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per case details, after a unicompartmental knee arthroplasty surgery was performed, the patient reportedly underwent revision of the engage partial knee system due to pain.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have definitively contributed to the event.The patient impact beyond the reported pain with a subsequent revision cannot be determined and the patient¿s current health status is unknown.Therefore, no further clinical/medical assessment can be rendered.Device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records and complaint history review could not be performed.A review of the instructions for use documents for engage partial knee system revealed that pain has been identified in adverse effects and complications.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness or patient condition.Based on this investigation, the need for corrective action may be indicated.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the bone scan report, implant loosening or failure to achieve bony integration most likely caused the patient¿s pain; however, a definitive clinical root cause of lack of integration or loosening cannot be concluded.It is unknown how the alleged broken cervical screw is related to the partial knee system and subsequent bilateral revision/conversion to total knee arthroplasty.The patient impact includes the reported increased pain post-partial knee replacements (left side greater than right), medication- and physical-therapy and the bilateral revisions/conversations to total knee arthroplasty within 1-2 years of implantation, as well as anticipated post-surgical restorative phases.The current patient status remains unknown and further patient impact cannot be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed that pain has been identified in adverse effects and complications.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness or patient condition.Based on this investigation, the need for corrective action may be indicated.
 
Event or Problem Description
It was reported that, after a left uka had been performed on (b)(6) 2021 with an engage partial knee system, the patient started to experience increased pain throughout physical therapy.Testing produced findings consistent with a broken cervical screw.Therefore, a revision surgery was conducted in 2023 to address this adverse event.Current health status of the plaintiff is unknown.
 
Event or Problem Description
It was reported that, after a left uka had been performed on (b)(6) 2021 with an engage partial knee system, the patient started to experience increased pain throughout physical therapy.The patient was prescribed antibiotics due to suspected infection.About 1 year later, a bone scan report ((b)(6) 2022) revealed ¿increased uptake surrounding the hemiarthroplasty.Testing produced findings consistent with a broken cervical screw.Therefore, a revision surgery was conducted in (b)(6) 2023 to address this adverse event.Current health status of the plaintiff is unknown.
 
Additional Manufacturer Narrative
H10: additional information in a1, a2, a3, a4, b7, d1, d2, d4, d6, g4.H11: corrected information in b5, h6 (health effect - clinical code and health effect - impact code).
 
Additional Manufacturer Narrative
H10.Additional information in d5.H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the bone scan report, implant loosening or failure to achieve bony integration most likely caused the patient¿s pain.Although risk factors such as patient selection (body mass index and activity level) were identified, a definitive clinical root cause for the reported events cannot be definitively concluded.The patient impact includes the reported increased pain.Post-partial knee replacements (left side greater than right), medication- and physical-therapy and the bilateral revisions/conversations to total knee arthroplasty within 1-2 years of implantation, as well as anticipated post-surgical restorative phases.The current patient status remains unknown, although the 6/27/2024 physical therapy note indicated the patient comfort ¿it hasn¿t¿ gotten better.Further patient impact cannot be determined.It is unknown how the alleged ¿broken cervical screw¿ is related to the partial knee system and subsequent bilateral revision/conversion to total knee arthroplasty.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the sterilization records revealed the batch was sterilized within normal parameters.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed that pain has been identified in adverse effects and complications.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness or patient condition.Based on this investigation, the need for corrective action is not indicated.H11.Corrected information in d6b and h6 (health effect - clinical code and health effect - impact code).
 
Event or Problem Description
It was reported that, after a left uka had been performed on (b)(6) 2021 with an engage partial knee system, the patient started to experience increased pain throughout physical therapy.The patient was prescribed antibiotics due to suspected infection.About 1 year later, a bone scan report ((b)(6) 2022) revealed ¿increased uptake surrounding the hemiarthroplasty.Testing produced findings consistent with a broken cervical screw.Therefore, a revision surgery was conducted in (b)(6) 2022 to address this adverse event.Current health status of the plaintiff is unknown.

Brand Name
ENGAGE POROUS FEMORAL SZ 5-LT MED
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16995233
Report Number1020279-2023-01125
Device Sequence Number3377541
Product Code NJD
UDI-Device Identifier00885556873014
UDI-Public885556873014
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/18/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1-10003-510
Device Lot Number100186
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2023
Supplement Date Received by Manufacturer06/22/2023
06/22/2023
02/26/2024
03/04/2024
10/16/2024
Initial Report FDA Received Date05/24/2023
Supplement Report FDA Received Date06/26/2023
01/24/2024
02/28/2024
03/04/2024
10/18/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1670-2023
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale
Patient Weight96 KG